Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 12, NWS Pittsburgh, PA

May 2, 20165 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 2, 2016, 3:58 AM EDT for 5 counties in Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2016, 3:58 AM EDT (07:58 UTC)
Expired
May 2, 2016, 4:30 AM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 19 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 8.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:58 AM EDT, 0 minutes earlier.

Area forecast discussion, May 2, 3:58 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 AM EDT MON MAY 2 2016

.SYNOPSIS...
A SERIES OF CROSSING DISTURBANCES WILL MAINTAIN DAILY RAIN CHANCES
THIS WEEK.

&&

.NEAR TERM /TODAY AND TONIGHT/...
A CROSSING SHORTWAVE WILL SPREAD SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE REGION THIS MORNING. SUPPORTING LOW PRESSURE IS
PROGGED TO DIG RAPIDLY NEWD WITH RAIN COVERAGE DIMINISHING RAPIDLY
WITH PROGRESS. HOWEVER...A TRAILING DISTURBANCE IS EXPECTED TO
REIGNITE SHOWERS AGAIN BY TNGT...ALTHOUGH THE BULK OF THAT PCPN
SHOULD BE FOCUSED OVR THE SOUTHEAST QUAD OF THE CWA.

STRONG SHEAR SUPPORTED ISOLATED SEVERE/MESO EARLIER EARLY THIS
MORNING...BUT THAT CONDITION SHOULD NOT LAST AND INSTABILITY IS
NOT WIDESPREAD...SO NO GENERAL HAZARDOUS WEATHER OUTLOOK MENTION
FOR NOW.

&&

.SHORT TERM /TUESDAY AND WEDNESDAY/...
SOME SHOWERS WILL LINGER TUESDAY...BUT THE REGION SHOULD BE DRY
BY EVENING. AN UPPER LEVEL LOW IS FORECAST TO DVLP OVER THE EASTERN
GREAT LAKES BY WEDNESDAY...BRINGING ANOTHER RAIN CHANCE FOR THE
UPR OH REGION.

WITH PERSISTENT CLOUDS AND PRECIP CHANCES...TEMPERATURE WAS
FORECAST AT...OR SLIGHTLY BELOW NORMAL FOR THE PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS COMING INTO BETTER AGREEMENT IN SCENARIO OF A HIGH AMPLITUDE
ERN CONUS TROUGH...WITH CUTOFF LOW OVR THE UPR OH REGION FOR THE
LATTER HALF OF THE WEEK. THIS PATTERN WILL MAINTAIN PRECIP CHANCES
AND COLD TEMPERATURES UNTIL THE TRENCH FILLS...CURRENTLY TIMED FOR
SUNDAY.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
STRATUS AND FOG RESTRICTIONS N-E OF PIT SHOULD CONTINUE THIS MRNG
WITH LOW LVL MOISTURE IN PLACE. OTHERWISE...DETERIORATION TO MVFR
AND OCNL IFR IS EXPECTED ERLY THIS MRNG AS ADVANCING LOW PRESSURE
RESULTS IN SHOWERS AND SCT TSTMS THRU ARND SUNRISE. AN UPR TROF
SHOULD MAINTAIN MVFR CONDITIONS THRU LATE MRNG/ERLY AFTN BEFORE A
RETURN TO VFR IS EXPECTED. ANOTHER SHORTWAVE RETURNS MVFR
RESTRICTION POTENTIAL THIS EVE ESP FOR PORTS S OF PIT.

.OUTLOOK /TUESDAY THROUGH FRIDAY/...
PERIODIC RESTRICTIONS ARE LIKELY WED THRU FRI WITH THE PASSAGE OF
A COLD FRONT AND SUBSEQUENT UPR TROFG.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/07
Hazardous weather outlook, May 1, 11:51 PM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1151 PM EDT SUN MAY 1 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-030400-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1151 PM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 1, 10:12 PM EDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT SUN MAY 1 2016

OHZ057-020300-
MUSKINGUM-
1012 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MUSKINGUM COUNTY...

AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...NORTH ZANESVILLE...DRESDEN...FRAZEYSBURG...GRATIOT...
FULTONHAM...DRAKE AND DILLON STATE PARK.

THIS INCLUDES  INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
  MARKERS 145 AND 154.

LAT...LON 3995 8223 3995 8220 4011 8219 4016 8213
      4005 8184 3984 8217 3991 8216 3991 8223
TIME...MOT...LOC 0212Z 222DEG 21KT 3990 8228

CL
Special weather statement, May 2, 2:07 AM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 AM EDT MON MAY 2 2016

OHZ039-040-020645-
TUSCARAWAS-CARROLL-
207 AM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CARROLL AND NORTHERN
TUSCARAWAS COUNTIES...

AT 207 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WINESBURG...OR 9
MILES NORTHWEST OF DOVER...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...CARROLLTON...MINERVA...STRASBURG...SUGARCREEK...
MALVERN...BOLIVAR...MINERAL CITY...DELLROY...SHERRODSVILLE...ROSWELL...
PARRAL...ZOAR AND ATWOOD LAKE.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 80 AND 94.

LAT...LON 4060 8166 4063 8167 4065 8147 4067 8146
      4066 8144 4065 8144 4065 8124 4072 8124
      4072 8120 4073 8120 4073 8109 4049 8102
      4047 8167
TIME...MOT...LOC 0607Z 262DEG 33KT 4058 8165

07
Local storm report, May 2, 2:56 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 AM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             4 E SHERRODSVILLE       40.49N  81.17W
05/02/2016  E1.75 INCH       CARROLL            OH   LAW ENFORCEMENT

&&

EVENT NUMBER PBZ1601536

15
Local storm report, May 2, 3:31 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 AM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             STRASBURG               40.60N  81.53W
05/02/2016  M1.75 INCH       TUSCARAWAS         OH   SOCIAL MEDIA

            QUARTER TO GOLF BALL SIZE HAIL

&&

EVENT NUMBER PBZ1601537

15
Special weather statement, May 2, 3:47 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 AM EDT MON MAY 2 2016

PAZ020-021-029-WVZ001-002-020815-
WASHINGTON-ALLEGHENY-BEAVER-BROOKE-HANCOCK-
347 AM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEAVER...NORTHWESTERN
WASHINGTON...WESTERN ALLEGHENY...SOUTHEASTERN HANCOCK AND
NORTHEASTERN BROOKE COUNTIES...

AT 347 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TORONTO...OR
NEAR WEIRTON...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...MOUNT LEBANON...BETHEL PARK...ROSS TOWNSHIP...MCCANDLESS
TOWNSHIP...MOON TOWNSHIP...MCMURRAY...WEIRTON...FRANKLIN PARK...ALIQUIPPA...
GASTONVILLE...UPPER ST. CLAIR...SCOTT TOWNSHIP...ROBINSON TOWNSHIP...
CECIL-BISHOP...ECONOMY...DORMONT...BELLEVUE...CASTLE SHANNON AND
CARNEGIE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 32 AND 34.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 75...AND
  BETWEEN MILE MARKERS 48 AND 49.

  INTERSTATE 279 IN PENNSYLVANIA BETWEEN MILE MARKERS 6 AND 13.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 45 AND 68.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4066 8002 4026 8003 4038 8058 4056 8057
TIME...MOT...LOC 0747Z 272DEG 30KT 4047 8048

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:14 AM EDTSevere Thunderstorm WarningPBZBeaver, Washington31 min
May 1, 8:45 PM EDTSpecial Weather StatementPBZMarion, Monongalia30 min
May 1, 9:26 PM EDTSpecial Weather StatementPBZMonongalia49 min
May 2, 3:47 AM EDTSpecial Weather StatementPBZHancock28 min
May 2, 10:28 AM EDTFlash Flood WatchPBZMarion, Monongalia, Preston, Tucker, Wetzel11 hr
May 1, 10:12 PM EDTSpecial Weather StatementPBZMuskingum48 min
May 2, 2:07 AM EDTSpecial Weather StatementPBZCarroll38 min
May 2, 2:14 AM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas31 min
May 2, 2:42 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Harrison, Jefferson, Tuscarawas33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.